South Dakota, 2017

Damaging Winds in South Dakota, July 4, 2017

July 4, 2017 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked southeast across eastern Perkins County, producing wind gusts over 60 mph along South Dakota Highway 73.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southeast across eastern Perkins County, producing wind gusts over 60 mph along South Dakota Highway 73.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 1:34 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 4, 1:34 PM MST, 27 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
234 PM MDT Tue Jul 4 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 232 PM MDT Tue Jul 4 2017

Another weak impulse is passing through the region, supporting a
weak sfc reflection. This reflected trough will be enough to
support sct shra/ts activity across NW through SW SD, esp the BH
where CIN is negligible. Most CAMs support eastward propagation of
convection with the best chance for stronger cells over NW SD to
central SD where better CAPE/moisture is in place. Main threat
from any storms will be gusty winds given very weak deep layer
shear and marginal CAPE. However, activity will be sct to isold at
best with a general low pop favored on most of the SD plains
given likely outflow boundary interactions. Shortwave ridging
expected into the region Wed with the thermal ridge timing over
the FA in the afternoon. This will support very warm temps, with
many places on the SD plains expected to exceed 100, esp with
ongoing drought conds which will favor highs over guidance. There
will be another very weak impulse and sfc trough pushing into the
region once again. Timing of the trough at peak heating with temps
expected to exceed convective temps supports at least a low pop
mention from the BH to NW SD where weakest CIN will be in place.
Very dry profiles would support very high based cells with again a
gusty wind threat, dry lighting, and very little rain. However,
confidence in development is low.

The region will remain on the edge of fast flow and the western
CONUS ridge through the remainder of the period. Numerous weak
impulses emanating from the NE PAC upper trough will support near
daily chances for impulses into the Northern Plains with timing,
strength, and track of these features near impossible to determine
at this point. Hence, retained 20 pops at times throughout the
extended, which will likely drift in and out of the forecast in
the coming days. Expect temps to be quite warm, with Sunday
looking like another potential 100+ day on the SD plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1054 AM MDT Tue Jul 4 2017

Mainly VFR conditions are expected through the period. Scattered
showers and thunderstorms with local MVFR conditions will develop
this afternoon, especially near the Black Hills and northwestern
SD. Showers/storms will dissipate early this evening.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Tue Jul 4 2017

Strong upper ridge still expected to bring hot and dry conditions
for Wednesday and Thursday, with rh's in the teens to around 20
percent, lowest in nern WY. Strong winds not expected so fire wx
concerns will remain somewhat suppressed. Slightly cooler
conditions expected at the tail end of the week into the weekend.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
FIRE WEATHER...JC
AVIATION...Pojorlie
Hazardous weather outlook, Jul 4, 1:27 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
227 AM MDT Tue Jul 4 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
227 AM MDT Tue Jul 4 2017 /327 AM CDT Tue Jul 4 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
mainly across the Black Hills area and western South Dakota. A
few strong thunderstorms with small hail and gusty winds are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and dry weather is expected this week. Daily minimum relative
humidities will average 15 to 25 percent. The warmest days will
be Wednesday and Thursday with temperatures reaching well into
the 90s to near 100. Elevated fire danger will result.

Isolated to scattered thunderstorms are also expected Thursday
into early next week. A few strong thunderstorms with small hail
and gusty winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 4, 12:46 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
146 PM MDT TUE JUL 4 2017

SDZ024-026-028-072-042030-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
146 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES UNTIL 230 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Johnson Siding, or 9 miles west of Rapid City, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Rapid City, Black Hawk, Summerset, Johnson Siding, Nemo,
Hisega and Pactola Reservoir.

This Includes Interstate 90 in South Dakota between Mile Markers 51
and 56.

LAT...LON 4410 10356 4422 10354 4416 10323 4397 10332
TIME...MOT...LOC 1945Z 288DEG 13KT 4413 10343

Pojorlie
Special weather statement, Jul 4, 1:22 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
222 PM MDT TUE JUL 4 2017

SDZ002-042100-
Perkins SD-
222 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERKINS COUNTY UNTIL 300
PM MDT...

At 222 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Thunder Hawk to 7 miles
northeast of Bison to 6 miles southeast of Prairie City. Movement was
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lemmon, Bison, Meadow, White Butte, Shadehill, Prairie City, Date,
Owen Lake, North Lemmon and Shadehill Reservoir.

LAT...LON 4565 10201 4530 10261 4550 10296 4551 10295
      4571 10255 4595 10235 4595 10209 4594 10200
TIME...MOT...LOC 2022Z 294DEG 12KT 4586 10205 4561 10236 4545 10273

Pojorlie
Local storm report, Jul 4, 1:40 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HEAVY RAIN       1 NNE JOHNSON SIDING    44.10N 103.43W
07/04/2017  M1.30 INCH       PENNINGTON         SD   MESONET

            ONE HOUR RAINFALL

&&

JC
Special weather statement, Jul 4, 1:42 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
242 PM MDT TUE JUL 4 2017

SDZ024-026-028-072-042130-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
242 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES UNTIL 330 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nemo, or 11 miles northwest of Rapid City, moving southeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Black Hawk and Summerset.

This Includes Interstate 90 in South Dakota between Mile Markers 48
and 53.

LAT...LON 4417 10352 4424 10346 4418 10325 4406 10337
TIME...MOT...LOC 2041Z 298DEG 7KT 4418 10343

Pojorlie

The radar

The Bismarck radar (KBIS), 164 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
July 4, 2:01 PM MST
Where
Perkins County, 6.93 mi S of Shadehill
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
45.670, -102.170

Thunderstorm Wind, Perkins

When
July 4, 2:23 PM MST
Where
Perkins County, 7 mi SSE of Meadow
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.436, -102.165

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699994, 699996.